Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Gaylord, MI

July 20, 2003Crawford County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2003, 1:29 PM EDT for Crawford County, Roscommon County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 1:29 PM EDT (17:29 UTC)
Expired
Jul 20, 2003, 2:15 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Crawford County, MI, Roscommon County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KAPX 201729
SVRAPX
MIC039-143-201815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 215 PM EDT

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NORTH HIGGINS LAKE PARK...
  OR ABOUT 10 MILES WEST OF ROSCOMMON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  NORTH HIGGINS LAKE PARK AROUND 140 PM EDT
  HIGGINS LAKE AROUND 145 PM EDT
  SOUTH HIGGINS LAKE STATE PARK AROUND 155 PM EDT
  ROSCOMMON AROUND 200 PM EDT
  LAKE ST. HELEN...ST. HELEN AROUND 215 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG 
WITH ONE INCH OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND 
POWER LINES.

LAT...LON 4435 8469 4443 8486 4467 8486 4449 8436
          4440 8436 4425 8448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:15 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 10:15 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT SUN JUL 20 2003

MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED
PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL
TROUGHS/OUTFLOW BOUNDARIES.  ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE
SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS
CENTRAL UPPER MI/EASTERN WI.  SHORT WAVE TROUGH EVIDENT IN WV IMAGERY
MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS
AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED
CONVECTION ACROSS NORTHERN LOWER.

AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS
MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON.  DIURNAL HEATING
PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS
AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE.  12Z APX OBSERVED
HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM
SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS
ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS
NEAR SURFACE TROUGH APPROACHING FROM WI).  GREATEST SEVERE THREAT LOOKS
TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/
INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT
POTENTIAL.

.APX...NONE.

JPB
Hazardous weather outlook, Jul 20, 10:53 AM EDT, 2 hours 36 minutes before
MIZ008-015>036-041-042-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1053 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT
ACROSS ALL OF NORTHERN MICHIGAN.  THERE WILL BE THE POTENTIAL FOR
SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND
ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH
POSSIBLE.  THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE
GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN...
INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN...
WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:06 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon69 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningAPXOscoda47 min
Jul 20, 2:45 PM EDTSpecial Marine WarningAPX90 min
Jul 20, 4:06 PM EDTSevere Thunderstorm WarningAPXIosco39 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min
Jul 20, 7:44 PM EDTSevere Thunderstorm WarningAPXBenzie61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.